November 1960

Deterioration After Electroconvulsive Therapy in Patients with Intracranial Meningioma

Author Affiliations

London, England
From The National Hospital, Queen Square, London.

Arch Gen Psychiatry. 1960;3(5):504-506. doi:10.1001/archpsyc.1960.01710050054005

Psychiatric symptoms are sometimes the presenting features of patients with intracranial tumor. That some of these patients receive electroconvulsive therapy (ECT) for their symptoms is not surprising. The danger of the treatment in these patients, however rarely performed, seems to be worthy of record.

From the records of 250 consecutive confirmed intracranial meningiomas admitted to the National Hospital for Nervous Diseases, Queen Square, three were found with a history of psychiatric disorder for which ECT was given before the correct diagnosis of intracranial tumor was made. In each case it was followed by deterioration in the patient's condition and the appearance of abnormal physical signs. The three case histories are presented in brief.

Report of Cases  Case 1.—A 42-year-old woman complained of frequent headaches with vomiting for 10 months. After five months she became moody, obstinate, and easily agitated. Her memory seemed normal and there were no abnormal

First Page Preview View Large
First page PDF preview
First page PDF preview